Alert archive / Maine / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Gray, ME

June 10, 2001Kennebec County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 10, 2001, 2:52 PM EDT for Kennebec County, Maine. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 10, 2001, 2:52 PM EDT (18:52 UTC)
Expired
Jun 10, 2001, 3:15 PM EDT
In force
23 min
Issued by
NWS Gray, ME
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kennebec County, ME

The radar

The Portland,ME radar (KGYX), 66 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2001-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2001-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2096 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KGYX 101852
SVRGYX
MEC011-101915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
252 PM EDT SUN JUN 10 2001

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KENNEBEC COUNTY IN SOUTH CENTRAL MAINE
  THIS INCLUDES THE CITY OF AUGUSTA

* UNTIL 315 PM EDT

* AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER AUGUSTA...OR ABOUT 2 MILES NORTHWEST OF
  AUGUSTA...MOVING SOUTHEAST AT 35 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN GRAY MAINE.

LAT...LON 4441 6995 4428 6978 4434 6959 4450 6976

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:58 PM EDT, 54 minutes earlier.

Area forecast discussion, Jun 10, 1:58 PM EDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
158 PM EDT SUN JUN 10 2001

SCT SHWRS/TSTMS ACRS MOST OF FA.  A FEW HAVE POPPED UP AND DROPPED SM
HAIL BUT QUICKLY SETTLED DOWN.  THIS ACTVTY WL CONT INTO THE EVE AS
A WK S/W DROPS SE ALNG THE E SIDE OF THE RIDGE.  MOST OF THE TSTM
ACTVTY HAS BEEN ALNG THE INVOF THE CDFNT.  HI PRES BUILDS IN FOR
LTR TNGT AND ERY MON BUT THAT TIGHT VORT MAX IN THE GTLAKES WL
BRING MORE WIDESPRD SHWRS FOR LTR MON INTO MON NGT.  MODLS ARE
CONVERGING ON TIMING SOLN BUT THE AVN STILL THE FASTEST AND ETA HAS
SPEEDED UP.  WL BOOST POPS FOR WRN SXNS TO LKLY AND INTRODUCE A CHC
BY EVE ELSW. MARINE WNDS WL FLIRT WTH SCA DURG MON AFTN AS GRADIENT
TITENS.

.GYX...NIL

TEB

Nearby

Severe Thunderstorm Warnings in Maine, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.